Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 215, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2014, 2:31 AM CDT for Allen County, Neosho County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2014, 2:31 AM CDT (07:31 UTC)
- Expired
- Sep 1, 2014, 3:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1759 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:47 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 11:47 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT SUN AUG 31 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT. A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS. THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER SULTRY ON WEDNESDAY. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN SPACE AND TIME IS EXPECTED. KED && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1134 PM CDT SUN AUG 31 2014 MAIN CONCERN IS ONGOING...LARGE THUNDERSTORM COMPLEX OVER CENTRAL KS. THIS COMPLEX SHOULD CONTINUE TO PROPAGATE EAST-SOUTHEAST OVERNIGHT...WITH CONTINUED BACK-BUILDING ON WEST FLANK DUE TO PERSISTENT ISENTROPIC LIFT. VARIABLE/GUSTY WINDS AND TORRENTIAL RAINFALL WITH REDUCED VISIBILITIES...CAN BE EXPECTED AT RSL...SLN...HUT...AND CNU TERMINALS OVERNIGHT. A COLD FRONT WILL PUSH SLOWLY SOUTHEASTWARD THRU CENTRAL KS EARLY MONDAY AM...REACHING SOUTHEAST KS LATE MON PM. WINDS WILL SHIFT TO NORTH BEHIND THE FROPA. SCATTERED STORMS WILL BE POSSIBLE LATE MON PM/EVE IN SOUTHEAST KS NEAR THE FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 92 69 90 / 40 30 50 40 HUTCHINSON 70 90 68 90 / 90 20 40 30 NEWTON 71 90 67 89 / 80 30 40 30 ELDORADO 73 93 67 90 / 60 40 50 40 WINFIELD-KWLD 74 94 70 90 / 20 50 50 40 RUSSELL 65 85 64 88 / 80 10 20 20 GREAT BEND 66 87 65 89 / 80 10 30 20 SALINA 69 87 65 90 / 100 10 20 20 MCPHERSON 69 89 67 89 / 100 20 30 20 COFFEYVILLE 75 94 71 90 / 30 50 60 40 CHANUTE 73 93 70 89 / 70 60 60 40 IOLA 73 92 69 88 / 100 60 60 40 PARSONS-KPPF 74 93 70 89 / 40 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 9:27 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 927 PM CDT SUN AUG 31 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 927 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPEX OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL KANSAS THIS EVENING. THE MAIN STORM THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH...PENNY TO QUARTER SIZE HAIL...AND FREQUENT LIGHTNING STRIKES. THESE STORMS MAY BUILD SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER IS EXPECTED TO LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY WINDS WILL REMAIN POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL ALSO BE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT. STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA. IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 1, 12:37 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST GOESSEL 38.25N 97.35W
09/01/2014 M68 MPH MARION KS MESONET
GUST MEASURED AT SCHOOL WEATHER LAB.
&&
PJHSpecial weather statement, Sep 1, 12:47 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 AM CDT MON SEP 1 2014
KSZ069-010615-
BUTLER-
1247 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM WITH A POTENT GUST FRONT NEAR
PEABODY...OR 15 MILES EAST OF NEWTON...MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM AND GUST FRONT.
&&
LAT...LON 3797 9715 3809 9716 3809 9656 3808 9652
3791 9652 3787 9653
TIME...MOT...LOC 0546Z 290DEG 48KT 3811 9702
BILLINGS WRIGHTSpecial weather statement, Sep 1, 1:15 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT MON SEP 1 2014
KSZ070-010645-
GREENWOOD-
115 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 145 AM CDT
* AT 114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF SAFFORDVILLE TO 7 MILES EAST OF MATFIELD GREEN TO 6 MILES
SOUTHEAST OF CASSODAY...MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
MADISON...HAMILTON...THRALL AND VIRGIL.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3790 9652 3808 9652 3809 9636 3818 9636
3818 9596 3817 9595 3786 9596
TIME...MOT...LOC 0615Z 274DEG 51KT 3830 9637 3814 9642
3798 9653
BILLINGS WRIGHTLocal storm report, Sep 1, 1:40 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 AM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND GST 2 SW PEABODY 38.15N 97.13W
09/01/2014 M61 MPH MARION KS MESONET
GUST WAS MEASURED BY KDOT MESONET.
&&
PJHSpecial weather statement, Sep 1, 1:46 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT MON SEP 1 2014
KSZ070-071-010715-
GREENWOOD-WOODSON-
146 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 215 AM CDT
* AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF BURLINGTON TO 6 MILES SOUTH OF GRIDLEY TO TORONTO...MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER...TORONTO...NEOSHO FALLS...BATESVILLE AND ROSE.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3773 9553 3774 9612 3818 9606 3817 9596
3804 9595 3804 9552 3783 9552
TIME...MOT...LOC 0646Z 272DEG 49KT 3820 9581 3801 9588
3780 9597
BILLINGS WRIGHTSpecial weather statement, Sep 1, 2:10 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
210 AM CDT MON SEP 1 2014
KSZ072-010745-
ALLEN-
210 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS...
* UNTIL 245 AM CDT
* AT 208 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLONY TO
IOLA TO 5 MILES SOUTH OF BUFFALO...MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
GAS...HUMBOLDT...LA HARPE...MORAN...IOLA AIRPORT...PETROLIA...
MILDRED...ELSMORE AND SAVONBURG.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3773 9509 3774 9552 3804 9552 3804 9508
3803 9507 3782 9508
TIME...MOT...LOC 0710Z 271DEG 49KT 3806 9525 3789 9542
3763 9569
BILLINGS WRIGHTThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 47 min |
| Aug 31, 7:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Aug 31, 7:57 PM CDT | Special Weather Statement | ICT | Rice | 33 min |
| Aug 31, 7:59 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Aug 31, 8:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Aug 31, 8:17 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Aug 31, 8:34 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Aug 31, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 53 min |
| Aug 31, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 26 min |
| Aug 31, 10:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 31, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 32 min |
| Aug 31, 10:42 PM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Aug 31, 11:31 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Russell | 8 hr |
| Aug 31, 11:36 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Aug 31, 11:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 31, 11:45 PM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Aug 31, 11:54 PM CDT | Areal Flood Warning | ICT | Ellsworth, Rice | 8 hr |
| Aug 31, 11:56 PM CDT | Areal Flood Warning | ICT | Barton | 8 hr |
| Aug 31, 11:58 PM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| Sep 1, 12:02 AM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Sep 1, 12:03 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 27 min |
| Sep 1, 12:09 AM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| Sep 1, 12:16 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Sep 1, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Harvey, McPherson, Marion | 40 min |
| Sep 1, 12:24 AM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Sep 1, 12:47 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Sep 1, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 35 min |
| Sep 1, 1:15 AM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Sep 1, 1:46 AM CDT | Special Weather Statement | ICT | Woodson | 29 min |
| Sep 1, 1:59 AM CDT | Areal Flood Warning | ICT | McPherson | 6 hr |
| Sep 1, 2:10 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Sep 1, 2:33 AM CDT | Areal Flood Warning | ICT | Marion | 6 hr |
| Sep 1, 2:47 AM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Sep 1, 4:30 AM CDT | River Flood Warning | ICT | Saline | 45 hr |
| Sep 1, 4:35 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 11 hr |
| Sep 1, 7:52 AM CDT | Areal Flood Warning | ICT | Rice | 27 hr |
| Sep 1, 3:39 PM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 18 hr |
| Sep 1, 6:05 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Sep 1, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Sep 1, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 42 min |
| Sep 1, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 52 min |
| Sep 1, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 50 min |
| Sep 1, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 50 min |
| Sep 1, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.